Wyoming, 2009

Winter Storm in Wyoming, January 6 to 7, 2009

January 6 to 7, 2009 · NWS BYZ · 1 event in 1 county or zone

A layer of deep Pacific moisture combined with strong mid level winds produced heavy snow across the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A layer of deep Pacific moisture combined with strong mid level winds produced heavy snow across the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 6, 9:22 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 6, 9:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 AM MST TUE JAN 6 2009

.SHORT TERM...VALID FOR TDY AND WED...

UNSTABLE NORTHWEST FLOW PRODUCING SOME RADAR RETURNS OVER
NORTHEAST MONTANA THIS MORNING...AS WELL AS BIG HORNS MOUNTAINS.
LOW LEVELS DRY ENOUGH OVER PLAINS THAT NOT MUCH WILL REACH
GROUND...BUT BIG HORNS ARE PROBABLY SEEING SOME AREAS OF LIGHT SNOW.

REST OF FORECAST ON TRACK. STRONG WARM AIR ADVECTION FROM WEST TO
OCCUR TONIGHT WHICH WILL PROVIDE LIFT OVER CONVERGENT LOW LEVEL
REGION ON PLAINS TONIGHT. HIGH POPS LOOK GOOD. WILL STILL BE
EVALUATING CHANCE OF FREEZING RAIN FOR SOME AREAS LATE TONIGHT
AND WEDNESDAY...BUT THREAT LOOKS LIMITED AT THIS TIME. DEEP
MOISTURE STILL ON TAP FOR MOUNTAINS LATE TODAY AND TONIGHT...SO
WINTER STORM WARNING LOOKS GOOD FOR MOUNTAINS.

GENERALLY THEN...ONLY MINOR TWEAKS FOR UPDATE THIS MORNING. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MADE SOME CHANGES TO THE EXTENDED FORECAST THIS MORNING. SOME
WEAK RIDGING WILL BUILD INTO THE AREA ON THURSDAY RESULTING IN A
MOSTLY DRY DAY ACROSS THE PLAINS AND HAVE LOWERED POPS
ACCORDINGLY BUT DID KEEP SOME LOW POPS IN. GUSTY WINDS WILL ALSO
CONTINUE INTO THURSDAY AHEAD OF THE FRONT ACROSS MUCH OF THE AREA
WITH THE STRONGEST WINDS ALONG THE FRONT RANGE. A WARM DAY IS
ALSO IN STORE FOR THURSDAY WITH TEMPS WELL INTO THE 30S AND 40S.
UPPER LEVEL TROUGH WILL SWING THROUGH THE AREA THURSDAY NIGHT AND
INTO FRIDAY. A STRONG COLD FRONT WILL ALSO MOVE ACROSS THE AREA
ON FRIDAY. THIS WILL BRING A STRONG WIND SHIFT TO THE NORTH AND
COLDER TEMPERATURES FOR FRIDAY ALTHOUGH MOST PLACES WILL SEE
TEMPS IN THE 20S AND 30S. THIS TROUGH WILL BRING ANOTHER GOOD
SHOT OF PRECIPITATION TO THE MOUNTAINS WITH SCATTERED SHOWERS
ACROSS THE PLAINS. FLOW TURNS TO AN UPSLOPE FLOW INTO FRIDAY AND
HAVE RAISED POPS ALONG THE SOUTHERN ZONES. DRY NORTHWEST FLOW
WILL SET UP FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT AND HAVE
REMOVED POPS EXCEPT FOR THE MOUNTAINS. TEMPERATURES WILL ALSO
GRADUALLY WARM FOR THIS PERIOD AND KEPT THE TREND GOING. ANOTHER
VERY WINDY PERIOD STILL LOOKS GOOD FOR SUNDAY AS A STRONG
PRESSURE GRADIENT SETS UP ACROSS THE AREA AND HAVE CONTINUED THIS
TREND IN THE FORECAST. ANOTHER OVERRUNNING TYPE OF PATTERN IS
POSSIBLE FOR NEXT MONDAY AND TUESDAY AND HAVE RAISED POPS FOR
THIS. SOLUM

&&

.AVIATION...

PREVAILING VFR CONDITIONS WILL BEGIN TO DETERIORATE FROM WEST TO
EAST TO THE MVFR TO IFR RANGED AS ISOLATED RAIN AND SNOW SHOWERS
SPREAD ACROSS THE REGION TODAY...SHOWERS WILL BECOME WIDESPREAD
TONIGHT. MOUNTAINS WILL CONTINUE TO BE OBSCURED AS LIGHT SNOW
BECOMES HEAVY SNOW BY TONIGHT.

GUSTY SOUTHWEST WINDS WILL CONTINUE ALONG THE FRONT RANGE OF THE
BEARTOOTHS...ESPECIALLY IN THE KLVM AREA...THROUGH THE DAY AND
TONIGHT WITH GUSTS OF 30 TO 40 KNOTS POSSIBLE. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 039 029/047 031/049 025/032 018/040 023/042 026/042
    2/O 77/O    32/O    42/S    00/B    02/O    23/O
LVM 037 034/047 038/046 027/034 022/037 024/040 028/043
    3/O 85/O    33/R    52/S    00/N    02/O    23/O
HDN 040 027/043 027/050 017/033 014/039 018/041 021/044
    2/O 77/O    32/O    42/S    00/B    02/O    22/O
MLS 034 018/033 019/046 017/022 009/034 015/036 020/036
    3/S 58/S    43/O    42/S    00/B    02/S    22/O
4BQ 037 027/040 030/051 019/027 013/037 018/038 018/038
    2/O 67/O    42/O    42/S    00/B    02/O    22/O
BHK 030 014/031 019/044 012/018 006/031 015/032 012/031
    3/S 38/S    43/O    42/S    00/B    02/S    22/S
SHR 037 026/046 028/051 018/032 013/039 015/041 021/041
    2/O 67/O    32/O    53/S    00/B    02/O    23/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 12 PM MST WEDNESDAY FOR
      ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT UNTIL 12 PM MST WEDNESDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 6, 4:39 AM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
439 AM MST TUE JAN 6 2009

MTZ028>042-056>058-063>068-WYZ098-099-071145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
439 AM MST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SURGE OF PACIFIC MOISTURE WILL REACH THE MOUNTAINS TODAY WITH SNOW
EXPECTED TO DEVELOP THIS AFTERNOON BECOMING HEAVY OVERNIGHT.
ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE BY EARLY
WEDNESDAY.

A MIX OF PRECIPITATION IS EXPECTED ACROSS THE PLAINS THIS
AFTERNOON AND EVENING. EXPECT LIGHT SNOW OVER SOUTHEAST MONTANA
WITH A RAIN SNOW MIX IN SOUTH CENTRAL MONTANA. ISOLATED POCKETS OF
FREEZING RAIN MAY BE POSSIBLE BUT THEY WILL BE SHORT LIVED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW OVER THE MOUNTAINS...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY MORNING
BEFORE DECREASING WEDNESDAY AFTERNOON. TOTAL AMOUNTS BY WEDNESDAY
EVENING WILL BE AROUND 10 TO 14 INCHES WITH THE HIGHEST AMOUNTS
POSSIBLE OVER NORTHWEST FACING SLOPES. SNOW WILL PICKUP AGAIN
THURSDAY NIGHT WITH ADDITIONAL ACCUMULATIONS POSSIBLE.

A MIX OF RAIN AND SNOW WITH ISOLATED FREEZING RAIN AND SNOW WILL
BE POSSIBLE OVER SOUTHEAST MONTANA.

VERY STRONG WINDS WILL REDEVELOP OVER THE UPPER YELLOWSTONE AND
STILLWATER RIVER VALLEYS LATE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
January 6, 12:00 PM MST to January 7, 1:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
Mesonet

Bald Mountain Snotel received 13 inches of snow while Shell Creek Snotel reported 18 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144539.